Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 19, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2011, 9:24 PM CDT for Roberts County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2011, 9:24 PM CDT (02:24 UTC)
- Expired
- May 21, 2011, 10:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
186 WUUS53 KABR 220224 SVRABR SDC109-220300- /O.NEW.KABR.SV.W.0019.110522T0224Z-110522T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 924 PM CDT SAT MAY 21 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 1000 PM CDT * AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTH OF SISSETON...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW EFFINGTON AROUND 930 PM CDT... CLAIRE CITY AROUND 935 PM CDT... THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 235 AND 243. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4570 9686 4568 9712 4594 9718 4594 9689 TIME...MOT...LOC 0224Z 173DEG 32KT 4578 9701 WIND...HAIL <50MPH 1.00IN $$ TDK
1 follow-up statement
995 WWUS53 KABR 220244 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 944 PM CDT SAT MAY 21 2011 SDC109-220254- /O.CAN.KABR.SV.W.0019.000000T0000Z-110522T0300Z/ ROBERTS SD- 944 PM CDT SAT MAY 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROBERTS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4570 9686 4568 9712 4594 9718 4594 9689 TIME...MOT...LOC 0244Z 173DEG 32KT 4596 9704 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:46 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, May 21, 3:46 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 346 PM CDT SAT MAY 21 2011 .SHORT TERM...THROUGH TUESDAY AM SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW. REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S OVERNIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD WILL BE 5 TO 10 DEGREES BELOW NORMAL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS. OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 21, 4:18 AM CDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SAT MAY 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, May 21, 7:44 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 E STRATFORD 45.32N 98.24W
05/21/2011 E0.75 INCH BROWN SD PUBLIC
&&
TMKLocal storm report, May 21, 7:45 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 W HUTTERVILLE COLONY 45.27N 98.25W
05/21/2011 E0.25 INCH BROWN SD PUBLIC
&&
TMKLocal storm report, May 21, 7:46 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 SW HUTTERVILLE COLONY 45.26N 98.22W
05/21/2011 E0.50 INCH BROWN SD PUBLIC
&&
TMKLocal storm report, May 21, 7:47 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
747 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 SE LILY 45.15N 97.64W
05/21/2011 E0.75 INCH CLARK SD PUBLIC
&&
TMKLocal storm report, May 21, 7:48 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 SE BUTLER 45.25N 97.70W
05/21/2011 E0.75 INCH DAY SD PUBLIC
&&
TMKLocal storm report, May 21, 8:05 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 6 SE BRITTON 45.73N 97.66W
05/21/2011 E1.00 INCH MARSHALL SD PUBLIC
HAIL UP TO QUARTER SIZE AND 0.71 INCHES RAIN.
&&
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:52 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.